Advanced Search
MyIDEAS: Login

Matching Markets with N-Dimensional Preferences

Contents:

Author Info

  • Flanders, Sam

Abstract

Abstract. This paper analyzes matching markets where agent types are n-vectors of characteristics--i.e. points in R^n --and agents prefer matches that are closer to them according to a distance metric on this set (horizontal preferences). First, given a few assumptions, I show that in the Gale-Shapley stable matching in this environment, agents match to a linear function of their own type. I show that restrictions on preferences are not as onerous as they may seem, as a rich variety of preference structures can be mapped into the horizontal framework. With these results in hand, I develop a highly stylized model of an online dating platform that helps consumers find and contact potential matches, where consumers have preferences over many characteristics (e.g. height, income, age, etc.) and have the option to pay to join the platform or look for a match off the platform. I characterize the firm's optimal pricing strategy and the concomitant market outcomes for consumers. Finally, I address an unanswered question in the matching literature--can multidimensional preferences be aggregated (e.g. into a univariate measure of quality) without changing the salient features of the model? I find that, in the dating platform model I introduced, consumer preferences can be aggregated without any change to firm strategy or market outcomes, providing some justification for the univariate-type matching models prevalent in the theoretical matching literature.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://mpra.ub.uni-muenchen.de/53669/
File Function: original version
Download Restriction: no

Bibliographic Info

Paper provided by University Library of Munich, Germany in its series MPRA Paper with number 53669.

as in new window
Length:
Date of creation: Feb 2014
Date of revision:
Handle: RePEc:pra:mprapa:53669

Contact details of provider:
Postal: Schackstr. 4, D-80539 Munich, Germany
Phone: +49-(0)89-2180-2219
Fax: +49-(0)89-2180-3900
Web page: http://mpra.ub.uni-muenchen.de
More information through EDIRC

Related research

Keywords: Matching; Online Dating; Marriage; Family Economics; Mathematical Economics;

Find related papers by JEL classification:

This paper has been announced in the following NEP Reports:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Simon Clark, 2007. "Matching and Sorting when Like Attracts Like," ESE Discussion Papers 171, Edinburgh School of Economics, University of Edinburgh.
  2. Adachi, Hiroyuki, 2003. "A search model of two-sided matching under nontransferable utility," Journal of Economic Theory, Elsevier, vol. 113(2), pages 182-198, December.
  3. Clark Simon, 2006. "The Uniqueness of Stable Matchings," The B.E. Journal of Theoretical Economics, De Gruyter, vol. 6(1), pages 1-28, December.
  4. Simon Clark, 2004. "Matching and Sorting with Horizontal Heterogeneity," ESE Discussion Papers 94, Edinburgh School of Economics, University of Edinburgh.
  5. Burdett, Ken & Coles, Melvyn G, 1997. "Marriage and Class," The Quarterly Journal of Economics, MIT Press, vol. 112(1), pages 141-68, February.
  6. Patrick Legros & Andrew F. Newman, 2003. "Beauty is a Beast, Frog is a Prince: Assortative Matching with Nontransferabilities," Economics Working Papers 0030, Institute for Advanced Study, School of Social Science.
  7. Becker, Gary S, 1973. "A Theory of Marriage: Part I," Journal of Political Economy, University of Chicago Press, vol. 81(4), pages 813-46, July-Aug..
  8. Klumpp, Tilman, 2009. "Two-sided matching with spatially differentiated agents," Journal of Mathematical Economics, Elsevier, vol. 45(5-6), pages 376-390, May.
Full references (including those not matched with items on IDEAS)

Citations

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:pra:mprapa:53669. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Ekkehart Schlicht).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.